Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online
Ask a Urologist   »  

Hematuria, urge to urinate, history of stomach ulcers. Taking Prilosec. What are your thoughts?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
My boyfriend is 32 years old, 5'10", and about 210lbs. He has a history of stomach ulcers and has been having a flare up for the last month. He has started to take prilosec and this is helping with the stomach pain. This week he has had some hematuria and has had urge to urinate but when he attempted to go he couldn't. He thinks the blood is just from the ulcers but I think he should see a Dr. His Dad has just found out he has a mass in in bladder. I am worried what are your thoughts. Thank you.
Posted Thu, 3 May 2012 in Urinary and Bladder Problems
Answered by Dr. Radhika 2 hours later
Thanks for the query.

You have provided me with good information.

Your boyfriend has a history of stomach ulcers for which he is taking Prilosec. Now he is having hematuria.

Normally Stomach ulcers do not cause Hematuria. Gastric ulcers cause damage to the lining of the stomach and can cause erosion of the lining. When small blood vessels in the stomach lining are affected, they begin to bleed. These blood cells are carried throughout the intestinal tract and leave the body in the form of stool. So they cannot be passed as blood in urine.

Hematuria, or blood in the urine, can be caused by irritation of a urinary tract or infection due to inflammation of the urethra, bladder lining, ureters and renal structures.

Other conditions where you can see blood in urine will be:
1. Kidney stones.
2. Injury to the upper or lower urinary tract, as in a accident or a bad fall (especially falls onto your back).
3. Medications like antibiotics, quinine, phenytoin.
4. Chronic diseases such as diabetes, hypertension, and sickle cell anemia.
5. Viral infections, tumors.
6. Strenuous exercise, especially running.

Sometimes even certain foods like beets, berries, and rhubarb in large amounts, or Food coloring will cause this.

There is no need to be panic, the mass found in his fathers bladder might not be cancerous, even if it is, there is no reason that even he will get it.
If hematuria continues and is associated with any pain in the abdomen which difficulty to pass urine or increased frequency, then he will need to get examined by a Urologist and get an Urine analysis and Ultrasound abdomen done.

Till then he needs to drink sufficient fluids, avoid spicy food, reduce alcohol and smoking. Certain medications like NSAIDS (Nonsteroidal anti-inflammatory drugs) should be avoided. Also he should learn meditation to avoid stress.

Hope I have answered your query. I will be available for follow up queries. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor